Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 438, NWS Raleigh, NC

August 17, 2008Anson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2008, 6:20 AM EDT for Anson County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 6:20 AM EDT (10:20 UTC)
Expired
Aug 17, 2008, 7:15 AM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Anson County, NC

The radar

The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:05 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 4:05 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 AM EDT SUN AUG 17 2008

.SYNOPSIS...

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY EAST ACROSS CENTRAL
NORTH CAROLINA TODAY. A FEW SHOWERS WILL BE POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING. WEAK HIGH PRESSURE WILL BUILD IN FROM THE
WEST ON MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM SUNDAY...

THE GFS AND NAM ARE IN GENERAL AGREEMENT THAT UPPER LEVEL IMPULSES
ROUNDING THE BASE OF UPPER LEVEL TROUGH COMBINED WITH AFTERNOON
HEATING AND ABUNDANT MOISTURE WILL LEAD TO THE DEVELOPMENT OF MAINLY
AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE SOUTHERN PORTION
OF THE CWA. WEAK HIGH PRESSURE WILL DOMINATE ACROSS THE NORTH. HIGHS
WILL BE IN THE 80S TO AROUND 90. LOWS WILL BE IN THE 60S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM SUNDAY...

LOW PRESSURE DEVELOPING OVER EASTERN GULF WILL TRANSLATE INTO AN
INVERTED TROUGH ALONG THE COAST/SOUTHERN PORTION OF THE CWA TUESDAY
INTO WEDNESDAY. HIGH PRESSURE TO THE NORTH WILL COMBINE WITH THIS
SYSTEM TO ENHANCE SOUTH TO SOUTHEAST FLOW OVER THE AREA. THUS
CHANCE OF PRECIPITATION ACROSS THE SOUTH WILL CONTINUE. HIGHS IN THE
80S TO AROUND 90. LOWS IN THE UPPER 60S TO AROUND 70.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 350 AM SUNDAY...

MUCH UNCERTAINTY EXIST DURING THIS PERIOD AS THE FORECAST WILL HINGE
ON THE MOVEMENT OF TROPICAL CYCLONE FAY. GFS HAS BEEN FAIRLY
CONSISTENT WITH THE EXPECTED TRACK OF SYSTEM THUS FAR. WHILE ECMWF
HAS BEEN SOMEWHAT CONSISTENT...IT HAS ALSO BEEN EAST OF MOST OF THE
OTHER GUIDANCE. THUS...WILL LEAN HEAVILY TOWARD THE GFS SOLUTION
THIS PACKAGE.

WEDNESDAY INTO THURSDAY...FAIRLY DECENT SURFACE AND MID LEVEL RIDGE
PROGGED TO EXTENDED WNW-ESE ACROSS NEW ENGLAND AND THE NORTHERN MID
ATLANTIC DURING THIS PERIOD. THIS WILL ACT TO POSSIBLY SLOW THE NWD
PROGRESSION OF FAY AND POSSIBLY RESULT IN A TIGHT SURFACE PRESSURE
GRADIENT ACROSS CENTRAL NC. IN ADDITION...SURFACE PROGGS SUGGEST THE
FORMATION OF AN INVERTED SURFACE TROUGH OVER THE COASTAL PLAIN.
HISTORICALLY...NORTHWARD MOVING SYSTEM THAT MAKE LANDFALL OVER THE
EASTERN GULF HAVE A TENDENCY TO SPREAD NORTHWARD QUICKER THAN
PROJECTED BY THE MODELS. THE PRESENCE OF THE RIDGE AXIS TO OUR NORTH
MAY INITIALLY SHIELD CENTRAL NC FROM THE PRECIP ASSOCIATED WITH FAY.
THUS FOR WED...WILL GRADUATE POPS FROM SLIGHT CHANCE N TO A CHANCE
SOUTH. FROM WED NIGHT INTO THU NIGHT...MID AND UPPER LEVEL
DIVERGENCE INCREASES AS FAY MAY OPEN UP. MEANWHILE STRENGTHENING LOW
LEVEL FLOW WILL ADVECT VERY MOIST (PRECIP WATER VALUES 2-2.25
INCHES) AIR INTO THE REGION. IF GFS VERIFIES THU...SHOULD SEE
WIDESPREAD RAIN ACROSS THIS REGION WITH POTENTIAL FOR LOCALLY HEAVY
RAIN. THE 850-330MB BULK SHEAR PARAMETER SUGGEST THAT IF HEAVY
PRECIP OCCURS...IT WILL FALL TO THE RIGHT OF THE PATH OF FAY.
CURRENTLY...THIS WOULD FAVOR AREAS ALONG AND EAST OF HIGHWAY 1.

DO TO THE HIGH UNCERTAINTY AS TO WHAT FAY WILL DO THIS FAR
OUT...WILL GO CONSERVATIVE FOR NOW WITH PRECIP AND PRECIP AMOUNTS.
PLAN TO GO WITH A SOLID CHANCE POPS LATE WED NIGHT INTO THU OVER THE
SOUTH AND CHANCE POPS NORTH. DUE TO ANTICIPATED CLOUD
COVERAGE...LOWERED MAX TEMPS WED AND THU A FEW DEGREES FROM PREVIOUS
FORECAST.
&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 130 AM SUNDAY...

A MID/UPPER LEVEL SHORTWAVE GRADUALLY DRIFTING EAST ACROSS THE
MOUNTAINS AT 05Z HAS TRIGGERED SCATTERED CONVECTION ALONG A WEAK
SURFACE TROUGH IN THE FOOTHILLS AND WESTERN PIEDMONT. THE AIR MASS
OVER CENTRAL NC WILL REMAIN MARGINALLY MOIST AND CONDITIONALLY
UNSTABLE...ESPECIALLY ACROSS THE SOUTHERN COUNTIES. THUS...APPEARS
THAT THE GREATEST RISK FOR ISOLATED/SCATTERED CONVECTION WILL BE
OVER THE SOUTHERN COUNTIES. HOWEVER RISK APPEARS TO BE MINIMAL
ENOUGH AT THIS TIME TO PRECLUDE MENTION OF A TEMPO GROUP IN THE FAY
TAF. OTHERWISE EXPECT VARYING DEGREES AND LEVELS OF CLOUDINESS
ACROSS THE REGION THROUGH 22Z SUNDAY. DUE TO THE WEAK SURFACE
GRADIENT ACROSS THE REGION...WINDS NEAR THE SURFACE WILL CONTINUE TO
BE LIGHT AND VARIABLE THROUGH 12Z MONDAY.

MONDAY THROUGH WEDNESDAY...EXCEPT FOR A FEW HOURS OF MVFR FOG EACH
MORNING...EXPECT VFR CONDITIONS ACROSS THE REGION. BY LATE WEDNESDAY
AND MORE SO INTO THURSDAY...MAY SEE AN INCREASED POTENTIAL FOR
PROLONG ADVERSE WEATHER CONDITIONS...DEPENDENT UPON THE TRACK OF
TROPICAL STORM FAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RHJ
NEAR TERM...RHJ
SHORT TERM...RHJ
LONG TERM...WSS
AVIATION...WSS
Hazardous weather outlook, Aug 17, 5:03 AM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT SUN AUG 17 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
503 AM EDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE TRACK
OF TROPICAL CYCLONE FAY SHOULD BE CLOSELY MONITORED THROUGH THE
MIDDLE OF NEXT WEEK.

In the hours before

Special weather statement, Aug 17, 3:03 AM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 AM EDT SUN AUG 17 2008

NCZ021-170830-
FORSYTH-
303 AM EDT SUN AUG 17 2008

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
FORSYTH COUNTY THROUGH 430 AM EDT...

AT 303 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER PFAFFTOWN...OR ABOUT 6 MILES
NORTHWEST OF WINSTON-SALEM...MOVING NORTHEAST AT 7 MPH.

THE THUNDERSTORMS WILL BE NEAR STANLEYVILLE AROUND 325 AM
EDT...RURAL HALL AROUND 330 AM EDT.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS...MAINLY WEST AND
NORTH OF DOWNTOWN WINSTON SALEM. MOTORISTS SHOULD DRIVE WITH CAUTION
TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED.

WSS
Special weather statement, Aug 17, 6:03 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EDT SUN AUG 17 2008

NCZ083-171130-
ANSON-
603 AM EDT SUN AUG 17 2008

...THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS ANSON COUNTY
THROUGH 730 AM EDT...

AT 603 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 10 MILES WEST OF WHITE STORE...OR ABOUT 11 MILES
SOUTHEAST OF MONROE...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WHITE STORE AROUND 700 AM EDT.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING
THE NEXT HOUR CAN BE EXPECTED OVER THE WESTERN AND SOUTHERN SECTIONS
OF ANSON COUNTY. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS
AND SOME ROADS CAN BE EXPECTED.

IN ADDITION TO THE HEAVY RAIN...THE STORMS ARE PRODUCING FREQUENT
LIGHTNING STRIKES.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:32 AM EDTAreal Flood AdvisoryRAHForsyth118 min
Aug 17, 6:49 AM EDTAreal Flood AdvisoryRAHAnson116 min
Aug 17, 7:07 AM EDTFlash Flood WarningRAHAnson3 hr
Aug 17, 10:29 AM EDTAreal Flood AdvisoryRAHScotland3 hr
Aug 17, 10:50 AM EDTFlash Flood WarningRAHScotland115 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.